View Full Version : wellbutrin counters stimulant increase focus


hollywood
12-30-11, 02:32 PM
there are two types of focus. The first type is doing general work ( easy stuff ) the second type is critical thinking that is required scholastically. I cannot focus as well with wellbutrin in the mix. I'll admit it helped with my minor depression and mood ups and downs from stimulants but I just cannot tolerate the lack of focus or inability to really focus in depth. Does anybody else experience this?

Jr1985
12-30-11, 03:10 PM
I think it's because they're competing for the same binding sites (dopamine and noradrenaline transporters). Wellbutrin probably binds first, preventing the stims from binding too. Since Wellbutrin isn't as effective as the stims, your focus won't be as great.

hollywood
12-30-11, 03:27 PM
you got that right. Specifically it's alright when you feel depressed and cannot focus well to begin with , but I've noticed that I desire more stimulants and it doesn't really matter what the dose is because the receptors are blocked from the wellbutrin. Basically I feel like I can do a retards work but I cannot do my graduate work or even register for class. Prior to wellbutrin I was bored and would just delve into anything hard core. I'm thinking that's not so bad right now. 2012 looks like it will not have wellbutrin in the mix. Geez, just not worth the feeling like a retard factor. You can almost tell thats what is happening too. Its obvious in tasks that require in depth degrees of focus. You just cannot do while taking wellbutrin.

GinoB
12-30-11, 03:57 PM
Yes hollywood that happened to me too. Wellbutrin was introduced to my regimen when concerta stopped working due to tolerance. I have been on just Wellbutrin, on Wellbutrin + methylphenidate, and on Wellbutrin + dexamphetame sulfate IR.

The wellbutrin alone; it did wonders to my depersonalization, visual static. I felt more grounded and kind of more aware of my surroundings. However when it came to deep processing or sustained attention; i think it actually was kaming things worst. Kind of as soon as i would try to read something my brain would get all foggy and cottony.

Wellbutri + dex; weird combination. I still had the (maybe worstenng of) symptoms related to sustained attention and deep processing but i could feel the dex kicking in. With the wellbutrin the peak and overall effect of the dex was much lower but the duration was much longer. (dex alone: the peak and overall effect is much strunger, duration of effect is much shorter. And dex doesnt really help my reading/deep processing/relating concepts/sustained attention which are the main areas that are effected by my ADD. It does have +ve effects, but doesnt really target what i need).

Wellbutrin + concerta/ritalin; i don't even want to go there. More spaced out, more foggy, etc etc. Tried switching things up; taking concerta and after an hour taking wellbutrin - bad idea. Taking wellbutrin and after an hour taking concerta - somewhat better but still experienced worstening of symptoms. Taking wellbutrin before i sleep and taking concerta when i wake up - best option - still worstening of symptoms.

An interesting thing however; i am not sure if what i experienced was the effects of wellbutrin, or the side effects of wellbutrin. The reason is; after around 16 hours of taking wellbutrin, the brain fog etc that was being increased with the wellbutrin suddenly disappeared and my functioning levels were quite good. Naturally it wasnt what i needed. However i am not sure if the wellbutrin was giving me those sympoms, or if it was actually working, but the +ve effects were being hidden or covered by the side effects; after all dizziness and dazed is a side effect of wellbutrin.

As to why; i don't really know. I have read posts where people said that wellbutrin + methylphenidate or amphetamine (dex or adderall) was a life saver, particualry after building tolerance to stims. And it would make sense, especially if the dex/adderall is taken before the wellbutrin. That's why i am inclined to thinkk that what i experienced (the worstening of sustained attention, deep processing, critical thinking etc) was as such a side effect that was countering the beneifts. I guess its like having stims working for you but giving you unbearable headaches.

For me, up till now, only methylphenidate worked - untiil that damn tolerance build up 4 months ago. Hopefullly next thursday ii'll be starting adderall xr and it will work on my add-pi. And i mean i hope so because it will be costing me an arm and a leg since im not from the usa.

GinoB
12-30-11, 04:01 PM
btw, i was Rxed 150mg wellbutrin Xlr and upped to 300mg xr after a week. Dose of concerta was max of 72mg (tried differnt doses while on wellbutrin). Dose of Dex amph IR was of 12.5mg 3x a day

hollywood
12-30-11, 04:14 PM
ahhh I see. I think what you describe is verbatim what I've dealt with . Regardless of dosing once I got a steady state of wellbutrin in my system I just cannot focus for the life of me. Yes I'm talking about deep sustained attention. I mean hell , whats the use if I cannot read deeply or get into what I'm doing. Right now I'm just a pigeon. I've put off all important types of things and yes my tolerance to stimulants has built. Nothing you can do about it really. Well, I noticed that eventhough I'm on a higher dose it doesn't really matter how much I took with wellbutrin, the bottom line is that it just will not work anymore. I'll take larger doses of stimulants alone any day of the week over that. I will say that wellbutrin plus adderall was alot better . I tried that for a few days but screw it . It's not worth it. I'm stopping today. I cannot think worth a crap. Anyways my concerta dose is usually 126mg and has been 144mg ( two 54mg tablets and a 36mg tablet ) but the only reason I know its working is that I'm not totally all over the place. Just kind of spaced out.

GinoB
12-30-11, 04:25 PM
Yes hollywood i relate with what you said. However don't just stop wellbutrin, talk with your doc first since he might suggest that you slowly lower the dose since it can have some pretty nasty side effects - in my case i didn't really experience any after being on it for 2 months, but thats me.

And with the concerta (without the wellbutrin), it used to work perfectly when i was on 72mg. But when it stopped working, it was of no use trying to increase the dose. We tried to increase it to 90mg and to 108mg, but all i got was an increased heart beat and anxiety without any positive effects.

I understand what you mean when you say puttng off all imp types of things. I am in my 3rd and last year for the B.A. i am reading for ... more like 'staring at' tho at the moment. I have my mid year exams starting o the 25th of january and i have been completely spaced out for the past 4 mnths. I kept putting off the hard stuff and finished the easier stuff first. But now i am all out of easy stuff to do, and i seriously NEED to start functioning. I have managed to maintain an A average during the past 2 years, and it would be such a shame if i fail or do really bad this year since it carries around 60% of the avg for the degree. I'd rather get a medical certificate and postone the exams that wasting all that time and effort. If the adderall xr works, then i will at least have some 20 days to prepare myself - that should be enough since i only have 3 exams, the rest are all assignments and i have managed to get extensions till march for them. But if it doesnt work and i respond to it in the same way as i did to dex ir, then i'm pretty much screwed.